Auto Homeowners Umbrella Earthquake Commercial

It's a heck of a time when allergy season and cold season overlap. If you happentoo much allergy medicine
to be one of the unfortunate souls in this sniffly Venn diagram from hell, you'd likely do anything to find relief. Fortunately, you won't have to go much further than your medicine cabinet, but before you do, be sure to read this advice from Erica Patel, MD, of the University of Southern California, about whether it's safe to take allergy meds and cold meds simultaneously.

Because symptoms are similar for colds and allergies, you don't necessarily have to double down. "Many over-the-counter (OTC) cough and cold medicines and allergy medicines may have similar ingredients," Dr. Patel noted, including a pain and fever reducer, a decongestant (for stuffiness), an antihistamine (for sneezing), and a cough reliever. But that means it's also easy to overdo it.

"A good way to avoid overdosing on ingredients is to compare labels," she told POPSUGAR. "For example, if one medication has acetaminophen as an ingredient, then avoid taking other medications with acetaminophen in them." Common cold and allergy medication ingredients include:

  • Pain relievers: acetaminophen or ibuprofen
  • Decongestants: phenylephrine, pseudoephedrine, oxymetazoline
  • Cough Suppressants: dextromethorphan, guaifenesin
  • Antihistamines: diphenhydramine (Benadryl), loratadine (Claritin), cetirizine (Zyrtec), fexofenadine (Allegra)

Think carefully about what you actually need. "Only take medication that directly treats the symptoms you are having," Dr. Patel said. "If you have a cough, for example, then just take a cough suppressant. Don't choose a combination medication that also has a decongestant and a pain reliever if you don't also have those symptoms." That's especially true if you're already taking something that helps keep those symptoms at bay, like an allergy pill.

That said, you can safely take cold and allergy medications simultaneously if you ensure there's no overlap and check the labels for any contraindications. (That's when the package says, "Don't take this if you're also taking ___.") If neither is the case, "it should be relatively safe to take cold and allergy medication together as long as you're following the dosing instructions on the package," said Dr. Patel. *breathes sigh of relief*

 

 

This article originally published on PopSugar.com by by DOMINIQUE MICHELLE ASTORINO

Share |


No Comments


Post a Comment
Name
Required
E-Mail
Required (Not Displayed)
Comment
Required


All comments are moderated and stripped of HTML.
Submission Validation
Required
CAPTCHA
Change the CAPTCHA codeSpeak the CAPTCHA code
 
Enter the Validation Code from above.
NOTICE: This blog and website are made available by the publisher for educational and informational purposes only. It is not be used as a substitute for competent insurance, legal, or tax advice from a licensed professional in your state. By using this blog site you understand that there is no broker client relationship between you and the blog and website publisher.
Blog Archive
  • 2019
  • 2018
  • 2017
  • 2016
  • 2015
  • 2014
  • 2010


View Mobile Version
QUICK LINKS

Home
About
Get a Quote
Contact

Refer a Friend Leave A Review
                                      R.L. Thomas Service, Inc.

21021Ventura Blvd., 215                        9655 Granite Ridge Road, 200 
Woodland Hills, CA  91364                    San Diego, CA 92123  
Phone (818) 380-1700                             Phone (858) 737-6335
Fax (818) 906-0667                                  Fax (858) 726-2693
             

                                            License#: 0601754
Powered by Insurance Website Builder